Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Bismarck, ND

June 3, 20087 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2008, 6:55 PM MDT for 7 counties in North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2008, 6:55 PM MDT (00:55 UTC)
Expired
Jun 3, 2008, 8:00 PM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dunn County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 040055
SVRBIS
NDC025-053-055-057-061-065-101-040200-
/O.NEW.KBIS.SV.W.0028.080604T0055Z-080604T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  WESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 900 PM CDT/800 PM MDT/

* AT 754 PM CDT/654 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
  OF VAN HOOK PARK TO 16 MILES SOUTH OF ZAP...OR ALONG A LINE
  EXTENDING FROM 57 MILES EAST OF WILLISTON TO 41 MILES EAST OF
  DICKINSON...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VAN HOOK PARK AND DEEP WATER CREEK RECREATION AREA BY 805 PM CDT...
  PARSHALL BAY RECREATION AREA...INDIAN HILLS RECREATION AREA AND ZAP
  BY 710 PM MDT...
  RAUB AND BEULAH BY 720 PM MDT...
  PARSHALL BY 825 PM CDT...
  DAKOTA WATERS RECREATION AREA BY 730 PM MDT...
  WHITE SHIELD BY 835 PM CDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4827 10180 4719 10112 4698 10215 4701 10215       4702 
10219 4802 10276
TIME...MOT...LOC 0055Z 248DEG 26KT 4789 10244 4707 10195

$$
KS
1 follow-up statement
000 
WWUS53 KBIS 040115
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT TUE JUN 3 2008

NDC053-040124-
/O.CAN.KBIS.SV.W.0028.000000T0000Z-080604T0200Z/
MCKENZIE ND-
814 PM CDT TUE JUN 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE COUNTY
IS CANCELLED...

LAT...LON 4827 10180 4719 10112 4701 10210 4702 10219
      4745 10218 4808 10255
TIME...MOT...LOC 0114Z 248DEG 26KT 4794 10225 4712 10176

$$

NDC025-055-057-061-065-101-040200-
/O.CON.KBIS.SV.W.0028.000000T0000Z-080604T0200Z/
MCLEAN ND-MERCER ND-OLIVER ND-MOUNTRAIL ND-WARD ND-DUNN ND-
814 PM CDT TUE JUN 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT 
OR 800 PM MDT FOR EASTERN DUNN...WESTERN WARD...SOUTHEASTERN 
MOUNTRAIL...NORTHWESTERN OLIVER...MERCER AND WESTERN MCLEAN 
COUNTIES...

AT 812 PM CDT OR 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PARSHALL 
BAY RECREATION AREA TO 10 MILES SOUTH OF BEULAH...OR ALONG A LINE 
EXTENDING FROM 49 MILES SOUTHWEST OF MINOT TO 50 MILES EAST OF 
DICKINSON...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RAUB AND BEULAH BY 720 PM MDT...
  PARSHALL BY 825 PM CDT...
  DAKOTA WATERS RECREATION AREA BY 730 PM MDT...
  WHITE SHIELD...BEULAH BAY RECREATION AREA AND HAZEN BY 735 PM
  MDT...
  ROSEGLEN BY 840 PM CDT...
  PLAZA AND HAZEN BAY RECREATION AREA BY 745 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4827 10180 4719 10112 4701 10210 4702 10219
      4745 10218 4808 10255
TIME...MOT...LOC 0114Z 248DEG 26KT 4794 10225 4712 10176

$$
KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:05 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 2:05 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE JUN 3 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
NO MAJOR CHANGES TO THE CURRENT FORCAST. CLASSIC JUNE PATTERN
CONTINUES. WITH A SERIES OF UPPER LEVEL LOWS UPSTREAM WE WILL
CONTINUE TO HAVE A GOOD CHANCE OF THUNDERSTORMS EVERY DAY THROUGH
THE WEEK. THIS ACTIVITY WILL KEEP DAYTIME TEMPERATURES BELOW
NORMAL WITH PERIODS OF EXTENSIVE CLOUDINESS...ESPECIALLY IN THE
MORNING HOURS.

.LONG TERM...BEGINNING SATURDAY
THE GFS AND ECMWF MODEL RUNS THIS MORNING SHOWED ONE STORM
SYSTEM LIFTING INTO MANITOBA ON SATURDAY MORNING FOLLOWED BY
A WEAKER SECOND STORM SYSTEM IN CENTRAL SASKATCHEWAN DROPPING
SLOWLY SOUTHEAST TOWARDS THE NORTHERN PLAINS. THE ECMWF IS A
BIT FASTER WITH THIS SECOND LOW AND HAS IT IN NORTH DAKOTA BY
00Z SUNDAY WHILE THE GFS HOLDS IT BACK IN SASKATCHEWAN. SO
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ARE IN THE GRIDS
FOR SATURDAY NIGHT THROUGH MONDAY WITH POPS 20 TO 30 PERCENT.
BY TUESDAY WEAK AREA OF HIGH PRESSURE MOVES INTO THE REGION.
TEMPERATURES OVER THE NEXT COUPLE OF DAYS WILL RANGE FROM THE
LOW TO MID 70S FOR HIGHS WITH MINS AROUND 50 DEGREES.

OVERALL THE GFS AND ECMWF SHOW SW UPPER FLOW INTITIALY OVER
THE WEEKEND TRANSITIONING TO A WESTERLY UPPER FLOW BY TUESDAY.

&&

.AVIATION...
CONCERNS WITH FOG AND SCATTERED SHOWERS HAVE MOVED OUT OF THE
FORECAST AREA THIS AFTERNOON. WHILE THERE ARE STILL SOME LOW
IFR CEILINGS AT KJMS AND KMOT SKIES ELSEWHERE HAVE BECOME MVFR
TO VFR IN THE FAR WEST. A 1940Z A THUNDERSTORM DEVELOPED NEAR
KISN BUT WAS NOT SEVERE. I EXPECT OTHER SCATTERED THUNDERSTORMS
TO DEVELOP IN THE WEST THIS AFTERNOON AND POSSBILY CENTRAL AREAS BY
EVENING. TONIGHT MAY BRING A FEW SCATTERED STORMS PARTICULARLY
IN THE EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/VJ
Hazardous weather outlook, Jun 3, 4:14 AM MDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CDT TUE JUN 3 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
514 AM CDT TUE JUN 3 2008 /414 AM MDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
AND CENTRAL NORTH DAKOTA TUESDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE ALONG AND 75 MILES EITHER SIDE OF A LINE FROM SHERWOOD TO
ELGIN LATE TUESDAY AFTERNOON AND INTO THE EVENING WITH LARGE
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. THIS INCLUDES THE
MINOT...DICKISON...MANDAN AND BISMARCK AREAS. THUNDERSTORMS WILL
SLOWLY DISSIPATE AFTER SUNSET.

AREAS OF FOG...DENSE AT TIMES...WILL DEVELOP TUESDAY NIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL NORTH THAT RECEIVED PRECIPITATION
ON MONDAY AND TUESDAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
MONDAY. ALTHOUGH THERE IS UNCERTAINTY IN THE SEVERITY OF ANY
THUNDERSTORMS THAT WILL DEVELOP IN THIS PERIOD...THE ATMOSPHERIC
PATTERN POINTS TOWARDS SEVERAL ROUNDS OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN
AND CENTRAL NORTH DAKOTA TUESDAY AFTERNOON AND EVENING.

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:20 PM MDTTornado WarningBISMcLean, Mercer25 min
Jun 3, 7:35 PM MDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams55 min
Jun 3, 7:58 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver, Ward34 min
Jun 4, 3:27 AM MDTDense Fog AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 14 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.